Itraconazole-enhanced chemotherapy toxicity in a patient with Hodgkin lymphoma

Hamid Bashir, Susannah Motl, Monika L. Metzger, Scott Howard, Sue Kaste, Matthew P. Krasin, Melissa M. Hudson

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

The authors describe the clinical course of a boy with Hodgkin lymphoma who developed severe myelosuppression and neurotoxicity after the concurrent administration of vinblastine, doxorubicin, methotrexate, and prednisone chemotherapy (VAMP) and itraconazole. Several case reports have identified itraconazole-enhanced chemotherapy toxicity, especially in association with vinca alkaloid chemotherapy. This patient showed similar exacerbation of chemotherapy toxicity related to concurrent administration of itraconazole and vinblastine, doxorubicin, and methotrexate. Inpatient supportive management along with withdrawal of offending drugs resulted in the resolution of myelotoxic and neurotoxic manifestations. Hepatic cytochrome P450 enzyme inhibition and P-glycoprotein pump inhibitors are believed to interfere with the metabolism of several anticancer agents. Appropriate care should be exercised when combining cancer chemotherapy with cytochrome P450 and P-glycoprotein inhibitors, such as itraconazole.

Original languageEnglish (US)
Pages (from-to)33-35
Number of pages3
JournalJournal of Pediatric Hematology/Oncology
Volume28
Issue number1
StatePublished - Jan 1 2006
Externally publishedYes

Fingerprint

Itraconazole
Hodgkin Disease
Drug Therapy
Cytochrome P-450 Enzyme System
Vinblastine
P-Glycoprotein
Methotrexate
Doxorubicin
Vinca Alkaloids
Prednisone
Antineoplastic Agents
Inpatients
Liver
Pharmaceutical Preparations
Neoplasms

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health
  • Hematology
  • Oncology

Cite this

Bashir, H., Motl, S., Metzger, M. L., Howard, S., Kaste, S., Krasin, M. P., & Hudson, M. M. (2006). Itraconazole-enhanced chemotherapy toxicity in a patient with Hodgkin lymphoma. Journal of Pediatric Hematology/Oncology, 28(1), 33-35.

Itraconazole-enhanced chemotherapy toxicity in a patient with Hodgkin lymphoma. / Bashir, Hamid; Motl, Susannah; Metzger, Monika L.; Howard, Scott; Kaste, Sue; Krasin, Matthew P.; Hudson, Melissa M.

In: Journal of Pediatric Hematology/Oncology, Vol. 28, No. 1, 01.01.2006, p. 33-35.

Research output: Contribution to journalArticle

Bashir, H, Motl, S, Metzger, ML, Howard, S, Kaste, S, Krasin, MP & Hudson, MM 2006, 'Itraconazole-enhanced chemotherapy toxicity in a patient with Hodgkin lymphoma', Journal of Pediatric Hematology/Oncology, vol. 28, no. 1, pp. 33-35.
Bashir, Hamid ; Motl, Susannah ; Metzger, Monika L. ; Howard, Scott ; Kaste, Sue ; Krasin, Matthew P. ; Hudson, Melissa M. / Itraconazole-enhanced chemotherapy toxicity in a patient with Hodgkin lymphoma. In: Journal of Pediatric Hematology/Oncology. 2006 ; Vol. 28, No. 1. pp. 33-35.
@article{8a4c0b7e469f41a882f31c263144705d,
title = "Itraconazole-enhanced chemotherapy toxicity in a patient with Hodgkin lymphoma",
abstract = "The authors describe the clinical course of a boy with Hodgkin lymphoma who developed severe myelosuppression and neurotoxicity after the concurrent administration of vinblastine, doxorubicin, methotrexate, and prednisone chemotherapy (VAMP) and itraconazole. Several case reports have identified itraconazole-enhanced chemotherapy toxicity, especially in association with vinca alkaloid chemotherapy. This patient showed similar exacerbation of chemotherapy toxicity related to concurrent administration of itraconazole and vinblastine, doxorubicin, and methotrexate. Inpatient supportive management along with withdrawal of offending drugs resulted in the resolution of myelotoxic and neurotoxic manifestations. Hepatic cytochrome P450 enzyme inhibition and P-glycoprotein pump inhibitors are believed to interfere with the metabolism of several anticancer agents. Appropriate care should be exercised when combining cancer chemotherapy with cytochrome P450 and P-glycoprotein inhibitors, such as itraconazole.",
author = "Hamid Bashir and Susannah Motl and Metzger, {Monika L.} and Scott Howard and Sue Kaste and Krasin, {Matthew P.} and Hudson, {Melissa M.}",
year = "2006",
month = "1",
day = "1",
language = "English (US)",
volume = "28",
pages = "33--35",
journal = "Journal of Pediatric Hematology/Oncology",
issn = "1077-4114",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

TY - JOUR

T1 - Itraconazole-enhanced chemotherapy toxicity in a patient with Hodgkin lymphoma

AU - Bashir, Hamid

AU - Motl, Susannah

AU - Metzger, Monika L.

AU - Howard, Scott

AU - Kaste, Sue

AU - Krasin, Matthew P.

AU - Hudson, Melissa M.

PY - 2006/1/1

Y1 - 2006/1/1

N2 - The authors describe the clinical course of a boy with Hodgkin lymphoma who developed severe myelosuppression and neurotoxicity after the concurrent administration of vinblastine, doxorubicin, methotrexate, and prednisone chemotherapy (VAMP) and itraconazole. Several case reports have identified itraconazole-enhanced chemotherapy toxicity, especially in association with vinca alkaloid chemotherapy. This patient showed similar exacerbation of chemotherapy toxicity related to concurrent administration of itraconazole and vinblastine, doxorubicin, and methotrexate. Inpatient supportive management along with withdrawal of offending drugs resulted in the resolution of myelotoxic and neurotoxic manifestations. Hepatic cytochrome P450 enzyme inhibition and P-glycoprotein pump inhibitors are believed to interfere with the metabolism of several anticancer agents. Appropriate care should be exercised when combining cancer chemotherapy with cytochrome P450 and P-glycoprotein inhibitors, such as itraconazole.

AB - The authors describe the clinical course of a boy with Hodgkin lymphoma who developed severe myelosuppression and neurotoxicity after the concurrent administration of vinblastine, doxorubicin, methotrexate, and prednisone chemotherapy (VAMP) and itraconazole. Several case reports have identified itraconazole-enhanced chemotherapy toxicity, especially in association with vinca alkaloid chemotherapy. This patient showed similar exacerbation of chemotherapy toxicity related to concurrent administration of itraconazole and vinblastine, doxorubicin, and methotrexate. Inpatient supportive management along with withdrawal of offending drugs resulted in the resolution of myelotoxic and neurotoxic manifestations. Hepatic cytochrome P450 enzyme inhibition and P-glycoprotein pump inhibitors are believed to interfere with the metabolism of several anticancer agents. Appropriate care should be exercised when combining cancer chemotherapy with cytochrome P450 and P-glycoprotein inhibitors, such as itraconazole.

UR - http://www.scopus.com/inward/record.url?scp=33644834605&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33644834605&partnerID=8YFLogxK

M3 - Article

VL - 28

SP - 33

EP - 35

JO - Journal of Pediatric Hematology/Oncology

JF - Journal of Pediatric Hematology/Oncology

SN - 1077-4114

IS - 1

ER -